Tennessee, 2020

Damaging Winds and High Wind in Tennessee, February 12, 2020

February 12, 2020 · NWS MRX · 9 events in 9 counties and zones

A strong cold front moved into a high shear, but only weakly buoyant atmosphere across the Southern Appalachian region. The strength of the line of showers and isolated thunderstorms weakened as the feature moved off the Cumberland Plateau.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong cold front moved into a high shear, but only weakly buoyant atmosphere across the Southern Appalachian region. The strength of the line of showers and isolated thunderstorms weakened as the feature moved off the Cumberland Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 12, 6:14 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 12, 6:14 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
614 AM EST Wed Feb 12 2020

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM (Today through Thursday)...

The upper level pattern is characterized by a closed low across the
Desert Southwest and a ridge over Cuba. Further to the north, a
shortwave trough is currently located across the Northeastern U.S.
This trough helped the surface front to finally push to the south of
the area. The boundary is now quasi-stationary stretching from the
Mid-Atlantic back to the southwest to the northwestern Gulf Coast.
Surface high pressure is located just to the north of the area
across Kentucky. There are a few weak returns showing up on radar
imagery but do not expect anything other than a light shower or
two early this morning.

The closed low across the Desert Southwest will transition into an
open wave this morning. Low-level high pressure will shift to the
east with southerly flow returning. The surface boundary will lift
to the north as a warm front across the Southeastern U.S. Isentropic
ascent to the north of this warm front will lead to a few showers
across the area throughout the day. A broad 150-170 kt jet will
develop today stretching from the southern Plains northwards to
the Great Lakes. This will put the forecast area in the favored
right entrance region of the jet. In response, the low level
southerly winds will increase throughout the day into tonight. The
winds are not exactly perpendicular to the East Tennessee
Mountains but the magnitude will be strong enough to feature a
high wind warning for the East Tennessee Mountains and western
foothills for this afternoon into Thursday morning. Wind gusts in
these locations will exceed 60 mph at times. Additionally, winds
across the valley could gust into the 30-35 mph range late tonight
into tonight ahead of the cold front.

The next threat to address will be the heavy rainfall with the cold
front passage late tonight into early Thursday morning. The soil
moisture is already elevated across the area with 3 hour FFG values
in the 1-2 inch range. A strong low-level jet, divergence aloft, and
anomalously high moisture content will lead to heavy rainfall along
the cold front overnight. PW values along the cold front will surge
into the 1.2-1.4 inch range these values are near the maximum
climatological values for early to mid February. The main limiting
factor is the speed of the system. The front is forecast to be very
progressive with heavy rainfall no more than an hour or two at
one location. Rainfall amounts will range from 1-2 inches for most
locations. The southerly winds will lead to downsloping across
the northeast Tennessee and southwest Virginia foothills where
lower amounts are expected. Overall, there will also be some
convection associated with the front that could lead to higher
rain rates. Due to the higher rates, possible convection, and
antecedent conditions, went ahead and issued a Flash Flood Watch
for locations outside of the favored downsloping area of northeast
Tennessee and southwest Virginia.

The next threat will be the possibility of strong to marginally
severe storms with the cold front later tonight. The low-level and
deep-layer shear are more than enough for severe storms with a
strong upper and low level jet. The main limiting factor will be
the instability. Some models indicate 100-200 J/Kg of MLCAPE for
locations south of I-40 and west of I-75 as a line of showers and
storms approaches along the front tonight. Other model soundings
indicate a strong inversion just above the surface. Overall, would
expect strong winds at the surface and low-levels would be able
to mix this inversion out but still expect very low instability
values. Although, updrafts would not have to be overly strong to
mix down strong winds just above the surface. Overall, the threat
looks rather low but there is enough of a threat for damage winds
across the southern Cumberland Plateau and southern Tennessee
Valley to maintain the mention in the HWO.

The cold front will sweep across the area early Thursday with
decreasing rain chances from west to east Thursday morning.
Westerly winds could be gusty across the region on Thursday. Model
soundings indicate that skies may remain mostly cloudy on
Thursday as low-level moisture gets trapped again below an
inversion. Highs will be in the low to mid 50s for most locations
with the bulk of the cold air advection arriving Thursday night
into Friday.

MA

.LONG TERM (Thursday night through Tuesday)...

Much colder and drier air will filter into the southern Appalachians
Thursday night as shortwave troughing progresses into the OH and TN
valleys and arctic high pressure at the surface drops into the
Midwest. Lows will be quite brisk in the low/mid 20's, and the
pressure gradient will keep wind gusts in the 8-15 kt range leading
to wind chills in the teens by early Fri morning. Continued CAA
behind the mid level shortwave will keep highs Fri in the mid 30's
to low 40's. The cold surface high shifting across the Appalachians
toward the Mid Atlantic Fri night will set up excellent radiational
cooling conditions with widespread lower 20's for lows and even
upper teens across SW VA.

Mid/upper shortwave ridging building over the eastern U.S. Sat as
the surface high slides offshore of the Mid Atlantic will set up
southerly flow with highs moderating into the upper 40's/low 50's.
The latest GFS and ECMWF runs have continued to trend drier Sat
night through Sun night as a mid/upper shortwave trough quickly
progresses from the upper Midwest through the Great Lakes and
Northeast. This feature will only graze the TN valley and southern
Appalachians with a lack of deep moisture return, so have kept the
forecast dry until late Sun night when slight chance pops were
introduced. Highs Sun will warm into the low/mid 50's with lows in
the low/mid 30's Sat night moderating into the upper 30's/low 40's
Sun night.

Confidence remains lower Mon and Tue regarding timing of rain. There
is good agreement that greater amplification of the pattern will
develop as longwave troughing develops over the western CONUS with
deepening SW flow over the eastern CONUS, but the GFS is faster with
respect to shortwave energy emerging from the trough compared to the
ECMWF which affects the placement of an active frontal zone and
surface waves. For these reasons, kept chance pops Mon through Tue
with temps warming to much above normal

RG

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR conditions at TYS and TRI with MVFR conditions at CHA early
this morning. A surface front to the south will lift to the north
with isentropic ascent increasing across the area. Ceilings will
lower as the front lifts northwards but downsloping is expected to
keep conditions VFR at TRI. A cold front will approach from the
west late in the TAF cycle with southerly winds increasing ahead
of the front. Showers and storms along the front will effect the
terminals after 07z. For now, have TSRA mentioned at CHA and VCTS
at TYS and SHRA at TRI.

MA

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch from this evening through Thursday morning for
     Cherokee-Clay.

TN...Flash Flood Watch from this evening through Thursday morning for
     Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
     Claiborne-East Polk-Grainger-Hamilton-Hancock-Knox-Loudon-
     Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
     Northwest Monroe-Rhea-Roane-Scott-Sequatchie-Sevier Smoky
     Mountains-Southeast Monroe-Union-West Polk.

     High Wind Warning from 1 PM this afternoon to 7 AM EST Thursday
     for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Unicoi.

VA...Flash Flood Watch from this evening through Thursday morning for
     Lee.

&&
Hazardous weather outlook, Feb 12, 3:14 AM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 AM EST Wed Feb 12 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
314 AM EST Wed Feb 12 2020 /214 AM CST Wed Feb 12 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Another storm system will approach the Tennessee valley and
southern Appalachians today into tonight. This system will
strength the winds across the area with southerly winds increasing
to 25 to 40 mph with gusts up to 70 mph possible today through
early Thursday.

A line of showers will cross the area tonight into early Thursday
morning. Locally heavy rainfall will lead to the possibility of
flash flooding. A flash flood watch is now in effect for most of
the area for tonight. Strong to marginally severe thunderstorms
may also be possible in the southern Tennessee Valley, with the
potential for isolated damaging wind gusts late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight into Thursday
morning.

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 high wind. Local standard time, as filed.

High Wind, North Sevier

When
February 12, 9:00 AM EST to 10:18 PM EST
Where
North Sevier forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The wind gust was measured at the Great Smoky Mountain National Park wind tower on Cove Mountain.

Thunderstorm Wind, Marion

When
February 12, 7:30 PM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.060, -85.630

Trees were blown down across the county.

Thunderstorm Wind, Sequatchie

When
February 12, 7:45 PM CST
Where
Sequatchie County, 0.89 mi NW of Center Pt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.330, -85.390

Trees were blown down near Dunlap.

Thunderstorm Wind, Scott

When
February 12, 9:00 PM EST
Where
Scott County, 0.89 mi SW of Huntsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.410, -84.490

Trees were downed across the county.

Thunderstorm Wind, Morgan

When
February 12, 9:15 PM EST
Where
Morgan County, 0.56 mi E of Wartburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.100, -84.590

Numerous trees were blown down across the county.

Thunderstorm Wind, Hamilton

When
February 12, 9:15 PM EST
Where
Hamilton County, 0.57 mi E of Signal Mtn
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.130, -85.340

Several trees were blown down.

Thunderstorm Wind, Campbell

When
February 12, 9:30 PM EST
Where
Campbell County, 0.69 mi N of Oswego
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.580, -84.130

Trees were reported down across the county with a concentration around Jellico.

Thunderstorm Wind, Roane

When
February 12, 9:45 PM EST
Where
Roane County, 0.56 mi E of Bradbury
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -84.390

A few trees were blown down.

High Wind, Northwest Greene

When
February 12, 10:18 PM EST
Where
Northwest Greene forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

The wind gust was measured at the Camp Creek weather observing system.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868490, 868479, 868477, 868475, 868472, 868473, 868471, 868468, 868493.